Atrial Fibrillation since 2002. Seven admissions to hospital since then. Usually resolved with tablets but always returns. Electro cardio conversion in 2006. At present just returned from 4 day stay in hospital. Heart rate is down but out of rythmn. Would my age be against me for ablation purposes?

I am on Digoxin (125) and Bisoprolol (10mg) per day. Digoxin has always been used to help bring things under control and then phased out. I have usually suffered mentally when on them which I think is worse than having A/F has anyone else experienced this side effect?


12 Replies

  • Hi Ken - Yes, I too suffered mentally while taking Digoxin and have vowed to never, ever take these pills again. Taking them made me scatty, confused, slow and weepy. I'd always been a person who coped well with life and had a positive outlook, but on Digoxin I felt the exact opposite. As I said, never again!


  • Interesting to read your reply to Ken, Jeanie. I'm on digoxin and bisoporol they were the only drugs that made a difference when I had a very severe reaction to amioderon. I too had said in the past that I couldn't take digoxin but this time I had no choice and gradually got used to it the bisoprolol I know makes me slow and fatigued but since having the pacemaker and then all the other problems and recovering I feel so much better. A F is not noticeable now. We are all so different I think it's trial and error for all of us. Hope you find the right combination. I would have an ablation if it was offered but have been told that I'm too old at 83. Keep well. Terry

  • Hi Terry - I was on Digoxin and Amiodarone. Perhaps it was the combination of those two drugs.


  • My husband, who is 83, had two cyroablations for Afib and atrial flutter three weeks ago. He came through the procedures just fine and is slowly recovering. Your EP should be making the decision based on the health of your heart and overall physical health - not just on age alone.

  • I hope your husband continues to convalesc well and I'd be grateful to know where you went for the ablation. It was a cardiologist who told me that I was too old.

    Years ago I saw an EP at st Mary's Paddington he talked of a maze op which I didn't like the sound of. Now that the af is not so viscious I am wondering whether to have an op or continue with the meds. I will certainly discuss with my GP next time I see him (after Christmas I hope) The digoxin and bisoprolol scare me really. I have other meds too. Thank you for your information, keep well Terry

  • Hi Terry,

    We live in Southwest Florida, USA and have an unusually good EP here. I don't know anything about the "Doctor" challenges that you face in the UK. From what I'm reading on Posts from this blog, cardioversions are often not effective fo very long. My own research online indicates that cryoablation is the most effective type for Afib, but I do not have any medical training - just an analytical mind from education as a mathematician. I have no idea what a maze operation is??


  • Thank you Cheryl. I might leave well alone as I'm feeling much better than I have done for years the combination of drugs seem to be keeping the AF at bay. I've had two cardio versions the first one lasted three years but I was also on Flecanide and others at the time. The second didn't work but they did it when I was ill with the after effects of amioderon. Terry

  • Jean-Many thanks for your reply. This is my first post on this web site and I am amazed at how helpful and informative everyone is. At least I now know that I am not alone with this problem.


  • Didn't see your age, but I was 67 when I had my very successful ablation a year ago. Ahh, life is so sweet in the NSR lane!

    Everybody's experience is different, and only your doc can say in your case, but it was the best decision I ever made.

  • Also, able to be med free except blood pressure, which I have no side effects from that I am aware of.

  • I am 81 (and a half!) and have been offered an ablation in December. My only hesitation is that my AF episodes are not as frequent as others on here but the severity and recovery time is bad.

    I seem to react poorly to most tablets tried so far. I couldn't see how old you are.

  • If you have been offered it don't worry that others appear worse - they may or may not be and there may be other factors and complications with some people.

    My thoughts are take the option whist it is on offer and you are well enough to have it, particularly due to your comments re drugs.

You may also like...